Alert archive / Idaho / Tornado Warnings in 2010

Tornado Warning 1, NWS Pocatello, ID

June 6, 2010Bonneville County, Caribou County, Idaho

NWS Pocatello, ID issued this tornado warning at Jun 6, 2010, 7:06 PM MDT for Bonneville County, Caribou County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2010, 7:06 PM MDT (01:06 UTC)
Expired
Jun 6, 2010, 7:39 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 121 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2010-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2010-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WFUS55 KPIH 070106
TORPIH
IDC019-029-070145-
/O.NEW.KPIH.TO.W.0001.100607T0106Z-100607T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO
706 PM MDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  NORTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 745 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL CARIBOU COUNTY...OR 6 MILES SOUTH OF WAYAN...MOVING EAST AT
  70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4275 11140 4305 11132 4305 11104 4269 11104
TIME...MOT...LOC 0106Z 276DEG 60KT 4288 11122

$$

MESSICK
2 follow-up statements
055 
WWUS55 KPIH 070128
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
728 PM MDT SUN JUN 6 2010

IDC019-029-070145-
/O.CON.KPIH.TO.W.0001.000000T0000Z-100607T0145Z/
CARIBOU ID-BONNEVILLE ID-
728 PM MDT SUN JUN 6 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EXTREME
SOUTHEASTERN BONNEVILLE AND NORTHEASTERN CARIBOU COUNTIES...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER LINCOLN COUNTY...
OR 10 MILES NORTHEAST OF AFTON...MOVING EAST AT 70 MPH.

LOCATIONS AFFECTED INCLUDE....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HALF 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4275 11140 4305 11132 4305 11104 4269 11104
TIME...MOT...LOC 0127Z 276DEG 60KT 4284 11075

$$

MESSICK
537 
WWUS55 KPIH 070139
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
739 PM MDT SUN JUN 6 2010

IDC019-029-070147-
/O.CAN.KPIH.TO.W.0001.000000T0000Z-100607T0145Z/
CARIBOU ID-BONNEVILLE ID-
739 PM MDT SUN JUN 6 2010

...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN BONNEVILLE AND
NORTHEASTERN CARIBOU COUNTIES IS CANCELLED...

THE STORM THAT APPEARED TO HAVE GENERATED A TORNADO HAS LEFT CARIBOU 
COUNTY AND HAS ENTERED WYOMING.  THE TORNADO WARNING HAS BEEN 
CANCELED.

LAT...LON 4275 11140 4305 11132 4305 11104 4269 11104
TIME...MOT...LOC 0137Z 276DEG 60KT 4281 11052

$$

MESSICK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:27 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 2:27 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
227 PM MDT SUN JUN 6 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MODERATE RAINS
CONTINUE MOVING IN BAND FROM WEST TO EAST ACROSS THE NORTHERN HALF
OF THE CWA. RAINS HAVE RESULTED IN FLOODING ALONG THE HENRYS FORK
NEAR REXBURG AND THE TETON RIVER NEAR ST. ANTHONY. FARTHER WEST
RAIN HAS CAUSED PROBLEMS OVER THE CENTRAL MOUNTAINS WHERE VALLEY CREEK IN
STANLEY REMAINS A CONCERN. EXPANDED THE FLASH FLOOD WATCH ACROSS
ALL OF THE CENTRAL MOUNTAINS AND EAST TO THE UPPER SNAKE HIGHLANDS
THROUGH MIDNIGHT TONIGHT.

THE BAND OF RAIN HAS THINNED SOME BUT UPSTREAM THUNDERSTORMS ARE
FORMING AND ARE FORECAST TO CROSS INTO THE NORTHERN PART OF THE
CWA THIS EVENING. A BIT OF A BREAK MONDAY MORNING BEFORE ANOTHER
ROUND OF PRECIPITATION FORMS MONDAY AFTERNOON. TUESDAY LOOKS TO BE
THE DRIEST DAY BEFORE THE NEXT BIG WEATHER MAKER MOVES IN FOR THE
END OF THE WEEK. DITTMANN

.LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY.  WET AND COOL PATTERN
EXPECTED THROUGHOUT THE LONG RANGE. A SLOW MOVING CUT OFF LOW
BEGINS MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST ON WEDNESDAY...
TURNING FLOW SOUTHWESTERLY ACROSS IDAHO.  SHOWERS BEGIN WORKING INTO
THE CENTRAL MOUNTAINS WEDNESDAY AND SPREAD ACROSS THE FORECAST AREA
THURSDAY AS THE LOW APPROACHES THE AREA.  THIS SLOW MOVING SYSTEM
STICKS AROUND THROUGH AT LEAST FRIDAY.  THE ECMWF HOLDS THE LOW OVER
THE GREAT BASIN WELL INTO THE WEEKEND WHILE THE GFS DROPS IT
SOUTHWARD ON SATURDAY.  OVERALL...THE ABNORMALLY COOL AND WET
PATTERN PERSISTS.  CONTINUED TRENDING POPS UPWARD ACROSS THE BOARD.

&&

.AVIATION...A LARGE BAND OF RAIN SHOWERS WITH ISOLATED THUNDERSTORMS
CONTINUES TO TRACK ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
THIS BAND WILL PERSIST THROUGH THE NIGHT AND SPREAD SOUTHWARD LATE
TONIGHT AND MONDAY. VFR CONDITIONS ARE EXPECTED TO PREVAIL...HOWEVER
A FEW DIPS INTO MVFR ARE POSSIBLE UNDER HEAVIER SHOWERS AND
THUNDERSTORMS.

&&

.HYDROLOGY...HENRY'S FORK NEAR REXBURG AND TETON RIVER NEAR ST.
ANTHONY FORECAST TO EXCEED FLOOD STAGE. EMERGENCY MANAGER FOR
FREMONT COUNTY CONCERNED WITH BANK EROSION ON TETON RIVER NEAR
MADISON/TETON COUNTY LINE SOUTH OF ST. ANTHONY. SIGNIFICANT
FLOODING IN CUSTER COUNTY ALONG VALLEY CREEK IN STANLEY OCCURRED
SATURDAY AND REMAINS A THREAT TODAY WITH MORE RAIN FORECAST.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR THE
CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. DITTMANN

.FIRE WEATHER...STRONG SOUTHWEST UPPER FLOW CONTINUES TO STREAM
PACIFIC MOISTURE INTO THE REGION. SHOWERS...AND A FEW AFTERNOON
THUNDERSTORMS WILL IMPACT MAINLY THE CENTRAL IDAHO MOUNTAINS AND THE
EASTERN HIGHLANDS THROUGH MONDAY. PRECIPITATION WILL BE MORE
ISOLATED ELSEWHERE. RAIN...COMBINED WITH THE HIGHER HUMIDITY WILL
KEEP THE FIRE WEATHER DANGER LOW. DRIER AND WARMER CONDITIONS WILL
PREVAIL MY MIDWEEK. A RETURN TO COOLER AND WETTER CONDITIONS IS
EXPECTED LATER IN THE WEEK. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ018-019-031-032.

&&
Hazardous weather outlook, Jun 6, 4:30 AM MDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT SUN JUN 6 2010

IDZ017>025-031-032-071300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR THE HENRYS FORK AT REXBURG AND
TETON RIVER AT SAINT ANTHONY.  A FLOOD WARNING IS IN EFFECT FOR
CUSTER COUNTY AS WELL.  WIDESPREAD SHOWERS WILL OCCUR TODAY IN THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS WITH LOCAL AREAS
RECEIVING UP TO AN INCH OF RAINFALL.  STAY ALERT TO THE LATEST
WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN SHOWERS WILL CONTINUE MONDAY WITH A DRYING TREND TUESDAY AND
WEDNESDAY.  A STRONG UPPER LOW WILL LIKELY BRING MORE PRECIPITATION
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 6, 6:18 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
618 PM MDT SUN JUN 6 2010

IDZ020>023-070100-
CARIBOU ID-BONNEVILLE ID-BINGHAM ID-POWER ID-BANNOCK ID-
618 PM MDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 700 PM MDT

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FIRTH TO 10 MILES
NORTHWEST OF CRYSTAL..AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PORTNEUF...
   INKOM...
   BONE AND  MCCAMMON...
   CHESTERFIELD... LAVA HOT SPRINGS AND  PEBBLE...
   BANCROFT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4352 11126 4260 11192 4264 11273 4342 11215
TIME...MOT...LOC 0018Z 273DEG 47KT 4333 11206 4272 11253

MESSICK
Special weather statement, Jun 6, 6:53 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
653 PM MDT SUN JUN 6 2010

IDZ019-020-023-070145-
JEFFERSON ID-TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-BANNOCK
ID-MADISON ID-
653 PM MDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 745 PM MDT

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HERBERT TO
BANCROFT..AND MOVING EAST AT 70 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND HAIL UP TO ONE HALF OF AN INCH.

LOCATIONS IMPACTED INCLUDE...
   CONDA AND  HENRY...
   TETONIA... FELT... GRAY... IRWIN... SWAN VALLEY AND  WAYAN...
   DRIGGS... PALISADES AND  VICTOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4265 11197 4384 11166 4389 11104 4274 11104
TIME...MOT...LOC 0053Z 263DEG 59KT 4376 11155 4275 11181

MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:18 PM MDTSpecial Weather StatementPIHBannock, Bonneville42 min
Jun 6, 6:53 PM MDTSpecial Weather StatementPIHBonneville, Caribou, Madison, Teton52 min
Jun 6, 6:57 PM MDTSevere Thunderstorm WarningPIHBonneville, Caribou39 min
Jun 7, 10:06 AM MDTAreal Flood WarningPIHBlaine, Custer18 hr
Jun 7, 5:46 PM MDTSpecial Weather StatementPIHBonneville44 min

Nearby

Tornado Warnings in Idaho, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.